Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 39, NWS Wichita, KS

May 12, 2017Butler County, Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at May 12, 2017, 10:00 PM CDT for Butler County, Cowley County, Kansas. It took effect at May 13, 2017, 1:45 AM CDT. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 10:00 PM CDT (03:00 UTC)
In effect from
May 13, 2017, 1:45 AM CDT
Expired
May 13, 2017, 9:34 PM CDT
In force
20 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Walnut River at Winfield (WFDK1). The gauge peaked at 18.88 ft at May 13, 2017, 9:00 AM CDT.

actionminormoderate510152005/1305/1405/15
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07147800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

274 
WGUS43 KICT 130300
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT FRI MAY 12 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Walnut River At Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive into flooded areas or go around barricades, especially
at night! No more than two feet of water will carry most vehicles
away. Turn around don't drown.

&&

KSC015-035-131700-
/O.NEW.KICT.FL.W.0039.170513T0730Z-170514T0234Z/
/WFDK1.1.ER.170513T0730Z.170513T1200Z.170513T1434Z.NO/
1000 PM CDT FRI MAY 12 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Walnut River At Winfield.
* From late tonight until Saturday evening.
* At 9:30 PM Friday the stage was 17.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Saturday morning and 
  continue to rise to near 18.3 feet by Saturday morning. The river 
  will fall below flood stage by late Saturday morning.
* Impact...At 18.0 feet...Flooding of the campgrounds and fairgrounds 
  can be expected. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Winfield           18.0  17.2  Fri 10 PM   16.4  11.6   7.3
    
&&
    
LAT...LON 3745 9696 3731 9697 3713 9687 3713 9703
      3727 9709 3745 9709             

$$

ES
4 follow-up statements
453 
WGUS83 KICT 130646
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
146 AM CDT SAT MAY 13 2017

...The flood warning continues for the following river in Kansas...
 
  Walnut River At Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-132046-
/O.EXT.KICT.FL.W.0039.170513T0645Z-170514T0234Z/
/WFDK1.1.ER.170513T0630Z.170513T1200Z.170513T1434Z.NO/
146 AM CDT SAT MAY 13 2017

The Flood Warning continues for
  The Walnut River At Winfield.
* From early this morning until this evening.
* At  1:30 AM Saturday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.3 feet by this
  morning. The river will fall below flood stage late this morning.
* Impact...At 18.0 feet...Flooding of the campgrounds and fairgrounds 
  can be expected. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Winfield        18.0  18.0  Sat 01 AM   14.0    8.7    6.4
    
&&
     
LAT...LON 3745 9696 3731 9697 3713 9687 3713 9703
      3727 9709 3745 9709             

$$
715 
WGUS83 KICT 131313
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
813 AM CDT SAT MAY 13 2017

...The flood warning continues for the following river in Kansas...
 
  Walnut River At Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-140313-
/O.EXT.KICT.FL.W.0039.000000T0000Z-170514T1727Z/
/WFDK1.1.ER.170513T0630Z.170513T1800Z.170514T0527Z.NO/
813 AM CDT SAT MAY 13 2017

The Flood Warning continues for
  The Walnut River At Winfield.
* Until Sunday afternoon.
* At 8:00 AM Saturday the stage was 18.7 feet and rising.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.1 feet by this
  afternoon and will fall below flood stage early Sunday 
  morning.
* Impact...At 18.0 feet...Flooding of the campgrounds and fairgrounds 
  can be expected. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Winfield        18.0  18.7  Sat 8 AM    16.7   10.2    6.3
    
&&
     
LAT...LON 3745 9696 3731 9697 3713 9687 3713 9703
      3727 9709 3745 9709             

$$
657 
WGUS83 KICT 131902
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
202 PM CDT SAT MAY 13 2017

...The flood warning continues for the following river in Kansas...
 
  Walnut River At Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-140902-
/O.EXT.KICT.FL.W.0039.000000T0000Z-170514T1007Z/
/WFDK1.1.ER.170513T0630Z.170513T1531Z.170513T2207Z.NO/
202 PM CDT SAT MAY 13 2017

The Flood Warning continues for
  The Walnut River At Winfield.
* Until late tonight.
* At  1:31 PM Saturday the stage was 18.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 18.0 feet...Flooding of the campgrounds and fairgrounds 
  can be expected. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Winfield        18.0  18.6  Sat 02 PM   15.3    9.5    6.3
    
&&
     
LAT...LON 3745 9696 3731 9697 3713 9687 3713 9703
      3727 9709 3745 9709             

$$
bk
584 
WGUS83 KICT 140137
FLSICT
KEDFLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
837 PM CDT SAT MAY 13 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Walnut River At Winfield affecting Butler and Cowley Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-140207-
/O.CAN.KICT.FL.W.0039.000000T0000Z-170514T1007Z/
/WFDK1.1.ER.170513T0630Z.170513T1531Z.170513T2006Z.NO/
837 PM CDT SAT MAY 13 2017

The Flood Warning is cancelled for
  The Walnut River At Winfield.
* At 8:00 PM Saturday the stage was 14.7 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at 3:06 PM Saturday.
* Forecast...The river will continue to fall to 8.1 feet by Monday 
  morning.


&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sun   Mon   Tue   
  Winfield           18.0  14.7  Sat 08 PM    9.7   6.7   5.0
    
&&
    
LAT...LON 3745 9696 3731 9697 3713 9687 3713 9703
      3727 9709 3745 9709             

$$

KED

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 12, 6:49 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 12, 6:49 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
649 PM CDT Fri May 12 2017

.SHORT TERM...(This evening through Monday night)
Issued at 247 PM CDT Fri May 12 2017

Forecast highlights the next 7 days: Quiet/dry and warm weekend,
return to an active/wet pattern from Tuesday through late week,
along with continued above normal temperatures.

May see patchy fog tonight over mainly southeast Kansas, as high
pressure and associated light winds and clear skies spreads
southeast atop wet grounds. Quite a bit of dry air is advecting
south with the surface high, so thinking fog potential will mainly
be patchy and shallow for sheltered and low-lying areas tonight
into early Saturday morning.

Otherwise, quiet and warmer weather will prevail Saturday through
Monday, as upper level high pressure builds east over Mid-
America. Highs will reach the 80s to near 90 degrees Sunday and
Monday, along with breezy/gusty south winds. A few storms should
develop Monday afternoon across western Kansas, along/ahead of
sharpening dryline and underneath increasing large-scale ascent.
Some of this activity may trickle into central and south-central
Kansas Monday night, but widespread severe weather appears
unlikely.

.LONG TERM...(Tuesday through Friday)
Issued at 247 PM CDT Fri May 12 2017

This period has the potential to be increasingly active
thunderstorm-wise, as a longwave trough sets up over the western
CONUS and ejects a handful of shortwaves northeast across Mid-
America. In the low-levels, persistent southerly flow will allow
rich Gulf moisture to spread north, ahead of a wobbly High Plains
dryline that will at times reload and sharpen during the
afternoon/evening hours. While timing, placement and amplitude of
individual shortwaves are still in question, consensus between
ensembles and deterministic models suggest the highest potential
for thunderstorms will be Tuesday afternoon-night, and Thursday-
Friday night. The overall synoptic setup along with favorable
instability and deep layer shear will likely favor a few rounds of
severe storms, some of which could be higher-end magnitude,
especially if the not-so-meridional mid/upper winds of the GFS and
Canadian models verify compared to the more meridional ECMWF.
Additionally, a few more rounds of heavy rain/flooding are
possible, especially Thursday-Friday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri May 12 2017

Surface high pressure will continue to build over central and
eastern Kansas tonight, and then will slide southeastward over
Missouri/Arkansas by Saturday afternoon. Northeasterly winds will
becoming light/variable this evening, then veering to a southerly
direction on Saturday. Cannot rule out patchy, radiation ground
fog during the early morning hours, given recent heavy rainfall
in south-central/southeast Kansas. The pressure gradient will
lead to gusts of 24-28 knots across central/western Kansas in the
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    48  76  57  84 /   0   0   0   0
Hutchinson      47  76  58  85 /   0   0   0   0
Newton          48  75  57  84 /   0   0   0   0
ElDorado        48  76  57  83 /   0   0   0   0
Winfield-KWLD   48  77  57  84 /   0   0   0   0
Russell         46  78  58  90 /   0   0   0   0
Great Bend      46  77  58  89 /   0   0   0   0
Salina          47  78  59  87 /   0   0   0   0
McPherson       47  76  58  85 /   0   0   0   0
Coffeyville     50  76  54  83 /   0   0   0   0
Chanute         49  76  55  82 /   0   0   0   0
Iola            50  76  55  82 /   0   0   0   0
Parsons-KPPF    50  76  55  82 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kleinsasser
LONG TERM...Kleinsasser
AVIATION...JMC
Hazardous weather outlook, May 12, 3:16 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Fri May 12 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Fri May 12 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding will continue overnight along various creeks,
streams and rivers across south-central and southeast Kansas. Please
refer to the river flood warning statements for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor flooding will continue into Sunday along various creeks,
streams and rivers across south-central and southeast Kansas. Please
refer to the river flood warning statements for further details.

The potential for thunderstorms will increase next week across the
region. The highest chances are Tuesday afternoon and night, and
again Thursday through Friday night. The overall pattern favors a
few rounds of strong to severe storms during the afternoon and
evening hours, along with pockets of heavy rainfall and flooding.
Finer details remain uncertain this far out, so please stay tuned
for later forecasts and outlooks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:27 PM CDTAreal Flood WarningICTSumner12 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.